Overdose deaths are skyrocketing as a result of synthetic opioids like fentanyl being added to drugs without people knowing.
Fentanyl is deadly, and most people who ingest have no idea that they were doing so.
What is Fentanyl?
- Fentanyl is a powerful opioid that is made in a lab. It is 50 times stronger than heroin.
- It is a prescription medicine that is typically used to treat patients with severe pain. It is also made and used illegally.
- Fentanyl is added to many street drugs; people who use those drugs usually had no intention of taking fentanyl. It has been found in heroin, methamphetamine, Xanax, MDMA (molly), or cannabis (weed).
Why Should You Care?
- There are no safe sources. Counterfeit pills are made, and substances are laced with fentanyl, long before they reach friends, dealers, and friends-of-friends who supply drugs.
- This isn’t about trusting a dealer or a friend.
- Fentanyl shows up in drugs randomly: one pill or powder may have very little, and the next may have enough to be fatal.
- Fentanyl is tasteless, odorless, and too small to see.
- An amount the size of 2 grains of salt can be fatal.
What can you do?
ONLY take pills that are prescribed by your physician for you, filled at a legitimate pharmacy, from a pill bottle that has remained in your possession.
Helping Friends and Family:
- If you have friends that use drugs, tell them about the risks of fentanyl. If you are worried about them, confide in an adult.
- Experimentation is risky. Become familiar with harm reduction strategies to help your friends:
- Remind them to never use alone. They can only get help if someone is there.
- Use fentanyl test strips which detect the presence of fentanyl in other psychoactive drugs. You can get them for free from Live4Lali or The Chicago Recovery Alliance.
- Have Narcan with you (generic: naloxone) to reverse fentanyl and other opioid overdose. When you have and know how to administer Narcan, you can save a life! There is no minimum age!
Know the signs of overdose:
- Won’t wake up
- Slow or no breathing
- Gurgling or snoring sounds - do not let someone “sleep it off”!
- Bluish-purple (for lighter skin) or grayish or ashen (for darker skin tones), skin, lips, or nails
- Clammy skin
If you think it’s an overdose, call 911 immediately. Every minute counts. This link provides you with important tips to use if someone is overdosing. There is also language you can use when you call 911.
Calling 911 can be scary – no one wants to get in trouble or get friends in trouble and you may be worried about getting in trouble yourself if you call. Illinois has a “Good Samaritan Law” that allows individuals to seek emergency medical help for an overdose without risking criminal liability for possession.
If you are worried about a friend or family member, or worried about your own drug use, talk to a trusted adult.
- A teacher, school social worker, or coach
- Your own parents or the parent of a friend
- A rabbi, youth group director, or camp counselor
Online Substance Use Resources for Young People
NIDA for Teens: NIDA provides a wealth of knowledge and resources including easy-to-read guides about various drugs. Their website for adolescents includes videos, blog posts, and drug facts.
Smart Recovery: SMART Recovery is a leading self-empowering addiction recovery support group. The website provides resources for teens and youth support programs, meeting locations, and an online community.
Laced & Lethal provides more information about fentanyl and how to prevent an overdose.